Whether it’s being used recreationally or as prescribed by a healthcare professional, Valium has the potential to cause dependence, addiction, and overdose. Among the most frequently prescribed anxiety medications on the market is Valium, which is otherwise known as diazepam. Valium belongs to a class of drugs called benzodiazepines, which work by decreasing nerve activity in the brain. Benzos like Valium are often misused for their sedative effects, a habit that often ends in overdose. Below are common Valium overdose symptoms and what to do if they occur.
Can You Overdose on Valium?
The number of drug overdose deaths in the United States linked to benzodiazepines grew from 1,135 in 1999 to 11,537 in 2017. Risky drug-using behaviors – such as taking Valium without a prescription, taking higher doses than prescribed, or mixing it with other drugs – make this otherwise safe and effective medication a potential nightmare for users and their families.
If taken in larger doses than prescribed or than the body can process, you can overdose on Valium. However, it would require a significantly large dose of Valium to overdose on it, unlike opioids or stimulants.
An overdose on Valium often occurs in cases when a patient forgets they have already taken their daily dose and takes more of the drug or if they drink alcohol while the medication is in their system. For these reasons, it’s important to ask your doctor about your doses, how often to take the medication, and whether you can drink alcohol while on medication.
What Happens if You Overdose on Valium?
Mishandling Valium or abusing it to get high can lead to serious consequences, such as overdose. Fortunately, fatal diazepam overdoses are rare.
Nonetheless, symptoms can be highly uncomfortable and even painful. Below are common signs of Valium overdose to look out for if you or someone you know takes the medication:
- Difficulty breathing
- Slow breathing rate
- Fatigue or sleepiness
- Lack of coordination
- Difficulty moving
- Difficulty staying alert or awake
- Bluish discoloration of the skin, lips, or nails
- Double, blurred, or erratic vision
- Abdominal pain and weakness
- Slurred speech
A common habit among people who abuse Valium and other benzos is mixing them with alcohol or other depressants. Mixing Valium and alcohol or other depressants like opioids increases the likelihood of overdose, which are also more likely to be fatal.
If you recognize Valium overdose symptoms in someone, take them to the emergency room or call 9-1-1 immediately. Professional medical care is the best way to ensure the person’s safety and recovery, especially if they’re experiencing labored breathing.
How Much Valium Does It Take To Overdose?
So how much Valium is too much? Doctors generally prescribe Valium in doses of 2 to 10 mg. These doses can be taken up to four times a day, depending on the person’s symptoms and medical history.
The maximum daily total dosage of Valium should not exceed 40 mg. The further the patient or individual diverges from this number, the more likely they are to experience adverse side effects like an overdose.
However, while any milligram above the recommended amount of Valium would technically result in overdose, even at 1,000 times the recommended dose, overdose is typically not fatal. This isn’t to say that this form of use isn’t dangerous.
On the contrary, any individual that attempted to consume this amount of Valium would likely slip into a coma, especially if they ingested Valium by crushing and snorting pills, which could increase the drug’s impact on their breathing. Additionally, as we previously mentioned, combining Valium with other substances can also increase the risk of overdose.
Valium Addiction Treatment
Benzodiazepines like diazepam are addictive, and long-term abuse can lead to a substance use disorder. Our Massachusetts inpatient drug rehab can help people with Valium addictions recover with medical detox and individual and group counseling.
Our medically assisted detox offers 24-hour care and medical support as clients go through the withdrawal phase of recovery. Following detox, clients then move forward to our therapy programs – such as cognitive-behavioral therapy (CBT) – to develop new habits that will support their sobriety.
For more information about our Massachusetts substance abuse treatment options, call Clearbrook Treatment Centers today at 570-536-9621.
Difference Between Hypnotics and Sedatives